Acute interstitial nephritis is a kidney disorder that happens when the kidneys are unable to filter waste and fluid properly due to inflammation of the kidney.
Anatomy of the Kidney
Copyright © Nucleus Medical Media, Inc.
Acute interstitial nephritis can be caused by:
Risk factors that increase your chance of developing acute interstitial nephritis include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. You treatment will depend on the cause of your acute interstitial nephritis. Treatment options include the following:
If medications are the cause of your interstitial nephritis, your doctor may have you stop taking medications or prescribe a different one.
Your doctor may prescribe the following:
Usually, a kidney biopsy is done to confirm the diagnosis before starting a corticosteroid or cyclophosphamide.
Some people with interstitial nephritis need dialysis. During dialysis, a machine does the work of your kidneys by removing waste.
To help reduce your chances of developing acute interstitial nephritis, your doctor may suggest you avoid certain medications such as penicillin or nonsteroidal anti-inflammatory drugs.
National Kidney Foundation
National Kidney and Urologic Diseases Information Clearinghouse
Kidney Foundation of Canada
Acute interstitial nephritis. DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us. Updated November 10, 2010. Accessed July 12, 2013.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician. 2003 June 15;67(12):2527-2534. Available at: http://www.aafp.org/afp/20030615/2527.html. Accessed July 12, 2013.
Plakoglannis R, Nogid A: Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: case series and review of the literature. Pharmacotherapy. 2007:27:1456-1461.
Sierra F, Suzrez M, et al. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther. 2007:26:545-553.
Last reviewed July 2013 by Adrienne Carmack, MD; Michael Woods, MD
Last Updated: 5/11/2013